Published online Oct 28, 2015. doi: 10.4254/wjh.v7.i24.2559
Peer-review started: June 9, 2015
First decision: July 6, 2015
Revised: July 25, 2015
Accepted: September 16, 2015
Article in press: September 18, 2015
Published online: October 28, 2015
Glucosamine (GS) and chondroitin sulfate (CS) are common over-the-counter (OTC) supplements used in the treatment of osteoarthritis. These medications are seemingly safe, but there are increasing reports of hepatotoxicity with these supplements. We reported a unique case of drug-induced cholestasis caused by GS and CS in a combination tablet. The etiology of the jaundice was overlooked despite extensive investigations over a three-month period. Unlike drug-induced hepatocellular injury, drug-induced cholestatic jaundice with GS and CS has only been reported twice before. This case emphasizes the importance of a complete medication history, especially OTC supplements, in the assessment of cholestasis.
Core tip: Glucosamine and chondroitin sulfate are common over-the-counter medications available in North America and other countries in the treatment of osteoarthritis. We report a unique case of drug-induced cholestatic injury caused by this combination tablet. The etiology of this patient’s new jaundice went undiagnosed despite extensive investigations over three months. Only after careful questioning of his medication history and review of his liver biopsy was the correct diagnosis obtained. This case adds to the increasing reports of hepatoxicity related to this supplement. Furthermore, it highlights the importance of a complete medication history, especially over-the-counter medications, in the assessment of cholestatic jaundice.